Advertisement
 
YOU ARE HERE: LAT HomeCollectionsUrology

Taking more medications may raise risk of erectile dysfunction

BOOSTER SHOTS: Oddities, musings and news from the
health world

November 15, 2011|By Jeannine Stein, Los Angeles Times / For the Booster Shots blog
  • In a study, 15.9% of men who took up to two medications reported experiencing erectile disfunction. For men taking 10 or more medications, that figure rose to 30.9%.
In a study, 15.9% of men who took up to two medications reported experiencing… (Alex Gallardo / Los Angeles…)

The more medications men take, the worse their erectile dysfunction may be, a study finds.

The British Journal of Urology reports Tuesday that men who take multiple medications may be increasing their risk for erectile dysfunction. Although some of the conditions they're being treated for might carry an ED risk, the medication on its own may also increase the danger of erectile problems.

Researchers from Kaiser Permanente surveyed 37,712 men who were part of the California Men's Health Study about their health and current medications. More than half the men — 57% — were taking more than three medications, and higher drug use was found among older study participants and those who were African American. Taking more medications was also linked with a higher body mass index.

Overall, 29% of men surveyed said they had experienced moderate to severe erectile dysfunction. Frequency of ED was associated with taking a larger number of medications. Among men taking up to two medications, ED prevalence was 15.9%; among men taking three to five medications it was 19.7%, among men taking six to nine medications it was 25.5% and among men taking 10 or more medications it was 30.9%.

When researchers controlled for factors that could also affect ED, such as age, diabetes, high blood pressure and smoking, taking more medications was still associated with a greater risk of ED.

"Clinically, the findings from this study suggest that a crucial step in the evaluation of ED would be to review the current medications the patient is taking and their potential side effects," said lead author and urologist Dr. Diana Londono in a news release. "When appropriate, decreases or changes in the amount or type of medication should be considered."

Advertisement
Los Angeles Times Articles
|
|
|